Pennsylvania, 2018Damaging Winds in Pennsylvania, June 18, 2018
June 18, 2018 · NWS CTP · 7 events in 4 counties and zones
A cold front dropped southward into a hot and humid airmass over central Pennsylvania, generating scattered showers and thunderstorms in a high CAPE, low shear environment. Wind damage was reported with a single storm cell that developed well ahead of the front in the vicinity of Danville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropped southward into a hot and humid airmass over central Pennsylvania, generating scattered showers and thunderstorms in a high CAPE, low shear environment. Wind damage was reported with a single storm cell that developed well ahead of the front in the vicinity of Danville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 11:06 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 18, 11:06 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
1206 PM EDT Mon Jun 18 2018
.SYNOPSIS...
Heat and humidity will be broken by a cold front dropping down
from the north tonight.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Well-advertised high heat/humidity (for PA) will peak today.
Even if the heat index is a deg or two lower than we have been
playing up, it will still be uncomfortable, and in some
dangerous for age groups most susceptible to the heat.
Convective initiation is along the leading edge of the Lake Erie
breeze across Erie and NW Warren County attm. We expect this
area of showers and TSRA to slowly strengthen as it moves inland
into increasing cape this afternoon.
Second area of convection based on the latest CAMS guidance will
be INVOF a lee trough across the Susq Valley and points just to
the west.
The instability is quite high due to the low 70 dewpoints and
hot temps. Even though this will generate lots of tall clouds,
they may get strangled (turkey towers) by the warm temps aloft
(8-9C at 700 mb).
PWAT will be above 1.5" all day, but the approach of the front
tonight and moisture flow/pooling ahead of it will push it above
2" in the north before sunset. Therefore, any TSRA that form
could dump some heavy rainfall amounts of up to one inch in just
20-30 minutes.
Although an isolated thunderstorm could pop up well ahead of
the best forcing arriving with the cold front from the north
very late today and tonight, some CIN exists in the low levels
and the air is very warm aloft.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SPC MRGL risk of severe is painted into the northern half of the
area for storms this evening and tonight. MU CAPE of 2000-2500J
are the mean in the HREF solutions from 00Z. Most likely threat
of severe wx will be strong wind gusts. The PWATs mean there
could also be heavy rain. The storms should be moving along,
though. Best bulk shear will be in the evening N and just after
midnight S. The driest air won't get shoved in from the
northeast until late tonight, so storms/showers may linger in
the SW all night.
Since the front won't be moving too far from the SW corner of
the state, there will still be some showers/storms on Tuesday in
the SW. Temps and dewpoints will be much lower in the NE half to
two-thirds of the area, but the SW/SC may be just as muggy as
they are today - but likely cooler. Dewpoints back in the m50s
on Tues aftn in the N will feel much better. The push of dry air
continues and almost everywhere will be below 60 by Midnight
Tues night. Most of the showers should be shunted off to our SW
for Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Where the front stalls (or if it bubbles back to the north) will
determine our weather for the second half of the work week.
By Thu/Fri, building high pressure over the northeastern U.S.
should push any lingering showers south of the area. However,
as this high pulls off the East Coast next weekend, returning
southerly flow will bring moisture and a renewed chance of
unsettled weather northward into the area.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
High pressure along the east coast will supply mainly VFR
conditions and just a 7-10 kt west to southwest wind for much of
the time across central Pa today. Vertical mixing/extension of
the boundary layer up to 6-7 kt today will tap winds in the mid
to upper teens (kts) and transport much of that momentum down
to the surface in gusts into the mid teens through this
afternoon.
A few...mainly scattered afternoon thunderstorms are possible
across northern Pa (and to a lesser extent over the Susquehanna
Valley) this afternoon. However, the odds of a brief vis
reduction are quite low outside of KBFD.
There is a better chance of brief thunderstorms impacts across
the northern tier later this evening associated with the
arrival of a cold front.
.Outlook...
Tue...Early AM low cigs possible KBFD/KJST.
Wed...Showers/cig reductions possible southern Pa.
Thu...No sig wx expected.
Fri...PM showers/cig reductions possible central mountains.
&&
.CLIMATE...
Record max temperatures for June 18th:
Harrisburg: 97 in 1957
Williamsport: 97 in 1994
Altoona: 92 in 1994
Bradford: 87 in 1994
State College: 94 in 1923
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ027-028-036-
049>053-056>059-063>066.
&&
SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Lambert/Gartner
CLIMATE...Lambert
Hazardous weather outlook, Jun 18, 3:12 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
412 AM EDT Mon Jun 18 2018
PAZ027-028-036-056-057-059-063>066-190815-
Mifflin-Juniata-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
412 AM EDT Mon Jun 18 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024>026-033>035-190815-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
412 AM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017>019-037-041-042-045-046-190815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
412 AM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
A few strong to severe thunderstorms with gusty winds are possible
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ049>053-058-190815-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
412 AM EDT Mon Jun 18 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
A few strong to severe thunderstorms with gusty winds are also
possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 18, 10:43 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
1143 AM EDT MON JUN 18 2018
PAZ004-181630-
Warren PA-
1143 AM EDT MON JUN 18 2018
...SPECIAL WEATHER STATEMENT...
At 1143 AM EDT, Doppler radar indicated a strong thunderstorm over
Clymer, moving east at 35 mph.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Sugar Grove, Starbrick and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4185 7892 4183 7961 4199 7961
4200 7950
TIME...MOT...LOC 1543Z 267DEG 29KT 4198 7961
LambertSpecial weather statement, Jun 18, 11:36 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service State College PA
1236 PM EDT MON JUN 18 2018
PAZ004-005-010-181730-
McKean PA-Warren PA-Elk PA-
1236 PM EDT MON JUN 18 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 130 PM EDT...
At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Allegany State Park to near Warren to near
Spring Creek to near Enterprise. Movement was east at 45 mph.
Dime size hail and winds in excess of 40 mph are possible.
Strong thunderstorms will be near...
Russell around 1230 PM EDT.
Bradford and Scandia around 1235 PM EDT.
Warren and Chapman State Park around 1245 PM EDT.
Warren South around 1250 PM EDT.
Marshburg and Kinzua Dam around 1255 PM EDT.
Sheffield around 105 PM EDT.
Other locations impacted by these storms include Tidioute, Starbrick,
Sugar Grove, Eldred and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7821 4182 7821 4181 7833 4148 7871
4151 7896 4162 7896 4163 7961 4200 7961
TIME...MOT...LOC 1627Z 273DEG 39KT 4199 7875 4189 7916 4187 7944 4167
7958
LambertSpecial weather statement, Jun 18, 12:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT MON JUN 18 2018
PAZ051>053-181830-
Columbia PA-Northumberland PA-Montour PA-
132 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND COLUMBIA COUNTIES UNTIL 230 PM EDT...
At 132 PM EDT, Doppler radar indicated a strong thunderstorm over
Mooresburg, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Bloomsburg, Berwick, Danville, Elysburg, Riverside, Catawissa,
Mifflinville, Lightstreet, Almedia, Fernville, Mechanicsville,
Buckhorn, Aristes, Numidia, Rupert, Slabtown, Mainville, Mooresburg,
Shumans and Knoebels Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4089 7628 4081 7631 4091 7675 4101 7680
4107 7671 4105 7623 4095 7621
TIME...MOT...LOC 1732Z 276DEG 16KT 4099 7666
LambertThunderstorm Wind, Northumberland
- When
- June 18, 1:00 PM EST
- Where
- Northumberland County, 1.63 mi WNW of South Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.960, -76.658
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Route 11 in Point Township.
Thunderstorm Wind, Montour
- When
- June 18, 1:01 PM EST
- Where
- Montour County, 1.2 mi SE of Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.960, -76.581
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Route 11 in Mahoning Township east of Danville.
Thunderstorm Wind, Warren
- When
- June 18, 7:15 PM EST
- Where
- Warren County, 0.45 mi E of Garland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.820, -79.441
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Route 426 near Garland.
Thunderstorm Wind, Warren
- When
- June 18, 7:19 PM EST
- Where
- Warren County, 0.48 mi WSW of Youngsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.847, -79.338
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a home along Route 6 near Youngsville.
Thunderstorm Wind, Warren
- When
- June 18, 7:24 PM EST
- Where
- Warren County, 1.92 mi S of Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.802, -79.280
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Route 62.
Thunderstorm Wind, Warren
- When
- June 18, 7:33 PM EST
- Where
- Warren County, 1.84 mi NE of Cherry Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.722, -79.130
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires along Cherry Grove Road.
Thunderstorm Wind, Elk
- When
- June 18, 8:10 PM EST
- Where
- Elk County, 0.82 mi ESE of Wilcox
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.577, -78.685
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a roadway near Wilcox.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, June 18, 20181 death · 1 injured · 50 kt wind · 3 events
- Heat in Maryland, June 18, 20181 death · 5 events
- Flash Flooding and Flooding in Texas, June 18 to 20, 2018$400,000 · 30 events
- Flash Flooding in Texas, June 18 to 19, 2018$605,000 · 3 events
- Flash Flood in Illinois, June 18, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strikes in Vermont, June 18, 2018$161,000 · 70 kt wind · 8 events
- Flash Flood and Hail in Colorado, June 18 to 19, 2018$10,000 · 3 in hail · 62 events
- Heat and Damaging Winds in New York, June 18, 20181 injured · $1,000 · 50 kt wind · 51 events
- Damaging Winds in Pennsylvania, June 18, 2018$90,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 18, 2018$75,000 · 50 kt wind · 8 events
- Flooding in Montana, June 18 to 26, 2018$70,000 · 3 events
- Flash Flood and Damaging Winds in New York, June 18, 2018$50,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751906, 751907, 751908, 751909, 751910, 751911, 751912.